Diarrhea: Cancer-related causes and how to cope
Date Updated: 05/04/2022
Diarrhea is an unpleasant but common side effect in people receiving treatment for cancer. It may also be caused by the cancer itself. Sometimes diarrhea can be a sign of something more serious.
What causes diarrhea in people with cancer?
Everyone gets diarrhea now and then. If you have cancer, the things that commonly cause diarrhea can still affect you. But there are other causes in people with cancer, such as:
- Cancer treatment. Some cancer treatments can cause diarrhea. These include chemotherapy, radiation, immunotherapy, targeted therapy and bone marrow transplants. Surgery can cause diarrhea if certain parts of the intestine are removed.
- Infections. Cancer treatment can make you more susceptible to infections. Those infections can cause diarrhea. And antibiotics used to treat some infections may cause diarrhea.
- Cancer itself. Certain cancers can cause diarrhea. These include neuroendocrine tumors, colon cancer, lymphoma, medullary thyroid cancer and pancreatic cancer.
The duration and severity of your diarrhea depend on what's causing it. Talk to your health care provider about what you can expect. Ask how long the diarrhea may last and what you can do to ease your symptoms.
When should you call your doctor?
Diarrhea may just be an uncomfortable problem, or it could be a sign of something more serious. It can also lead to other problems. If diarrhea causes severe dehydration, it could lead to weakness and fatigue.
Contact your health care provider right away if you have any of the following signs or symptoms:
- Six or more loose bowel movements a day for more than two days
- Blood in your stool or rectal area
- Weight loss due to diarrhea
- Fever of 100.5 degrees Fahrenheit (38 degrees Celsius) or higher
- Inability to control bowel movements
- Diarrhea or abdominal cramps that last more than a day
- Diarrhea accompanied by dizziness, especially when getting up from a sitting or lying position
If your diarrhea doesn't seem severe but starts to interfere with your daily activities, talk to your provider. For example, if you're nervous about leaving home or going somewhere without a toilet nearby, tell your provider.
Also call your provider if you're taking chemotherapy in pill form and you experience diarrhea. Your provider can decide whether it's safe for you to keep taking chemotherapy pills.
Diarrhea that happens during cancer treatment can be serious. Though it's embarrassing to discuss, it's important to bring it up with your health care provider. The sooner you tell your provider, the sooner your provider can act to help relieve your symptoms.
What can you do?
When you begin experiencing diarrhea, you might find some relief by making changes to what you eat and drink. For instance:
- Drink clear liquids. As soon as your diarrhea starts, switch to a diet of clear liquids. Examples include water, apple juice, clear broth and ice pops. Avoid milk products. When you have diarrhea, you may need to drink 8 to 12 cups (2 to 3 liters) of liquid a day.
- Eat low-fiber foods. As your diarrhea starts to improve, add foods low in fiber to your diet, such as bananas, rice, applesauce and toast.
- Eat 6 to 8 small meals a day.
- Avoid foods that can irritate your digestive tract. These include dairy products, spicy foods, alcohol, high-fat foods and beverages that contain caffeine, orange juice or prune juice.
- Try probiotics. Probiotics are helpful bacteria that may improve digestion. Probiotics are often found in yogurt and dietary supplements. Examples include lactobacillus and bifidobacterium. If you've had a bone marrow transplant, check with your provider before using probiotics.
As you start to feel better, you can slowly return to your usual diet.
Also take steps to protect your skin. Frequent, watery stools can irritate the skin in your anal area. Wash with warm water, or use baby wipes or bathroom wipes to clean the area. Be sure to gently dry the area too.
Water-repellent ointments, such as those that have petroleum jelly, can help control skin irritation. Apply after you've cleaned and dried the skin in your anal area.
Can medications help?
If changes to your diet aren't enough, your provider might prescribe medications to offer you relief from diarrhea. If you're currently receiving chemotherapy, don't take any medications that are available without a prescription before asking your provider first. Some of these medicines can cause dangerous side effects in people getting treatment for cancer.
Several medications can help people with diarrhea. Your provider can help you find the right one for you, depending on the severity of the diarrhea and what's causing it.
People with severe diarrhea may need to go to the hospital for treatment. This might include fluids and nutrition given through a vein.